Virginia, 2018

Damaging Wind in Virginia, August 6, 2018

August 6, 2018 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm associated with a weak trough of low pressure produced damaging winds across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm associated with a weak trough of low pressure produced damaging winds across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 6, 1:27 PM EST, 8 minutes earlier.

Area forecast discussion, Aug 6, 1:27 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
227 PM EDT Mon Aug 6 2018

.SYNOPSIS...
A weak area of low pressure will cross the Delmarva this morning
before pushing offshore this afternoon. Meanwhile, a broad ridge
of high pressure will become established across the Deep South
through Tuesday. The next cold front crosses the area late
Wednesday into Thursday morning.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1000 AM EDT Monday...

Interesting morning with a small area of ACCAS exploding into
tstms across parts of Dinwiddie/Prince George/Sussex counties.
These are now on the wane, and expect them dissipate in the next
hour or so. However, this illustrates the convective potential
for the afternoon. Both WAL/GSO soundings suggest afternoon
CAPE values around 3000 J/Kg. Thus, expect additional tstm
development in the 18Z-20Z time frame, especially east of
I-95/I-85, including our DELMARVA areas. Weak wind fields will
make it difficult to get a handle on where intiation will take
place. HRRR has not done a good job the last few days, with
NAM/NAM3KM being preferred. However, think DELMARVA sea breeze
will be more active this afternoon, and any leftover boundaries
from yesterday's tstms may provide a focus today. With region on
the back side of weak upper low /currently just souht of SBY/,
expect all tstms to move S/SE. As was the case yesterday, tstms
should quickly wane after sunset.

Made some adjustments to grids to account for the above
scenario.

Previous Discussion...Morning WV imagery shows a weak upper
level low centered over the northern Chesepeake Bay. Meanwhile,
a broad ridge of high pressure stretches from the western
Atlantic into the Deep South. The aforementioned upper low
slides east across the Delmarva this morning, then lingers near
or just offshore this afternoon. Other than patchy fog thru 8-9
am, expect quiet conditions through midday before a return of
widely sct shwrs/tstms this afternoon and early evening. Latest
hi-res guidance initiates convection along/east of the I-95
corridor, including on the lower MD Eastern Shore, about 18z
with this activity drifting SSE into the early evening before
dissipating. Weak steering flow will allow for slow storm motion
again this afternoon, much like Sun aftn, so although severe wx
is not anticipated, storms will be capable of heavy rain and
localized flooding. This activity is not expected to be
widespread (PoPs AOB 40%), but areas that do get rain can expect
it to be heavy for a time. Very warm and humid today with highs
in the upr 80s to low 90s (mid 80s at the beaches) under a
partly to mostly sunny sky. Mainly clear to partly cloudy
tonight after isold eve convection wanes. Lows 70-75.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
As of 330 AM EDT Monday...

The upper ridge centers itself over the Deep South on Tuesday
allow for another very warm/hot afternoon locally with a slight
uptick in moisture (PWs ~2.0") Meanwhile, a lee trof develops
over the Piedmont in the afternoon. This in addition to
afternoon seabreeze boundaries should touch off isold/widely
sct tstms which should favor far SE VA and NE NC. PoP20-30%
after 18z. Highs in the low 90s, except a little cooler at/near
the beaches. Partly cloudy Tuesday night with a lingering
shwr/tstm. Lows in the 70s.

An upper trof and associated weak cold front approach the area
late on Wednesday. At this time, it appears most tstm activity
with this front will not reach our CWA until 00Z or after.
However, with CAPE values approaching 3000 J/Kg in some areas,
and a substantial lee trof in place, expect scattered/widely
scattered tstms to develop ahead of the front. Wednesday looks
to be a hot day before any convection begins, with many areas
in the 90-93 degree range. Dew points are also forecast in the
73-76 degree range east of I-95. Thus, heat indices in a few
areas could reach 105 degrees for a couple hours, and may need
to evaluate a heat advisory if this trends persists.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 325 PM EDT Saturday...

An upper level ridge will slide east from the Pacific NW to the High
Plains by late week into the weekend, while a broad trough remains
over the Eastern U.S. South-southwesterly flow will usher in
additional moisture, so included shower/tstm chances for much of the
area late week/weekend, with the best opportunity for a more
widespread rain during a FROPA (ending west to east) Thursday
morning. Friday, more isolated to scattered showers/tstms will be
focused across extreme SE VA and NE NC, with lower PoPs further
north. A better return of moisture enters the area on Saturday and
Sunday, so aerial coverage of rainfall will be some magnitude
greater. Not expecting a washout at any point during the Day 4-7
period, but any storm that develops will be capable of moderate to
heavy downpours.

Afternoon temperatures through the period will be in the upper 80s
Thu-Fri, falling into the mid 80s by Sat and Sun. Overnight lows are
expected to be in the low-mid 70s...although some areas along and
west of I-95 could fall into the upper 60s by Fri AM thru Mon AM. A
brief look ahead at next week in the ensembles shows that a warm up
could be in store.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 630 AM EDT Monday...

Patchy fog thru 12-13z; otherwise, VFR conditions will prevail
thru midday. By this afternoon, expect CU builds up once again
with isold/wdly sct tstms possible. Winds will be light and
variable this morning and generally light from the S-SW during
the day.

Outlook...Mainly VFR conditions will continue through midweek
outside of patchy fog during the early morning hours, and the
chance of isold/wdly sct tstms both afternoons. A cold front
crosses the region Wed night into Thursday morning with
scattered thunderstorms possible.

&&

.MARINE...
As of 200 PM EDT Monday...

Other than scattered showes and thunderstorms along the sea
breeze this afternoon expect a realtively quiet marine forecast.
Most of the convection today should remain clear of the Bay and
coastal waters, but could impact the rivers this afternoon and
early evening. Generally light S to SE winds increase into Tue
as the sfc trough remains inland. SW winds mainly 10-15 kt Wed
ahead of next cold front approaching from the NW...then turning
NW Wed night into Thu. Seas generally running around 1 to 2 ft
in the ocean and waves 1 foot or less in the bay/rivers. Waves
in the bay and rivers will increase to 1 to 2 ft in the SW flow
late Tue and Wed ahead of the front. The next front will push
across the bay and coastal waters late Wed night into early Thu.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...JDM
NEAR TERM...JDM/WRS
SHORT TERM...JDM
LONG TERM...BMS
AVIATION...JDM
MARINE...JAO
Hazardous weather outlook, Aug 6, 1:59 AM EST, 11 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
259 AM EDT Mon Aug 6 2018

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-070700-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
259 AM EDT Mon Aug 6 2018

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 6, 12:53 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Wakefield VA
153 PM EDT MON AUG 6 2018

VAZ097-098-061830-
Virginia Beach-Chesapeake-
153 PM EDT MON AUG 6 2018

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT ...THE NORTHEASTERN
CITY OF CHESAPEAKE AND THE WEST CENTRAL CITY OF VIRGINIA BEACH...

At 152 PM EDT, a thunderstorm with heavy rain was located near Regent
University. The storm is nearly stationary.

Wind gusts up to 30 mph and rainfall amounts up to 1 inch are
possible with this storm.

Locations impacted include...
Virginia Beach, Great Bridge, Kempsville, Regent University,
Chesapeake, Princess Anne, Fentress, Greenbrier, Mount Pleasant and
Gallups Corner.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3666 7608 3669 7629 3684 7624 3684 7622
      3683 7622 3683 7620 3685 7618 3681 7603
TIME...MOT...LOC 1752Z 097DEG 1KT 3676 7615

jfoster
Special weather statement, Aug 6, 12:56 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Wakefield VA
156 PM EDT MON AUG 6 2018

NCZ012-VAZ087-061845-
Northampton-Greensville-
156 PM EDT MON AUG 6 2018

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHWESTERN
NORTHAMPTON AND SOUTHWESTERN GREENSVILLE COUNTIES...

At 155 PM EDT, a thunderstorm with heavy rain was located over
Roanoke Rapids, moving east at 30 mph.

Wind gusts in excess of 30 mph and pea size hail are possible with
this storm. In addition...rainfall amounts of 1 to 2 inches are
possible with this storm.

Locations impacted include...
Roanoke Rapids, Garysburg, Dahlia, Gaston, Barley, Weldon, Gum Forks,
Vultare, Slates Corner, Pleasant Hill, Gumberry, Turners Crossroads,
Mud Castle and Roanoke Rapids Lake.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3637 7755 3641 7755 3642 7759 3644 7762
      3648 7765 3648 7768 3649 7773 3648 7775
      3650 7780 3654 7780 3654 7777 3657 7775
      3659 7750 3637 7747
TIME...MOT...LOC 1755Z 266DEG 24KT 3647 7770

jfoster
Special weather statement, Aug 6, 1:01 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Wakefield VA
201 PM EDT MON AUG 6 2018

MDZ022-024-061845-
Wicomico-Inland Worcester-
201 PM EDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WICOMICO AND NORTH
CENTRAL WORCESTER COUNTIES...

At 201 PM EDT, a strong thunderstorm was located near Parsonsburg, or
9 miles east of Salisbury, moving northeast at 10 mph.

Wind gusts in excess of 30 mph are possible with this storm.

Rainfall amounts of 1 to 2 inches are possible with this storm.

Locations impacted include...
Parsonsburg, Ocean Pines, Pittsville, Willards, Bishop,
Salisbury-Wicomico, Powellville, Whaleyville, Showell and Whiton.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3824 7540 3833 7552 3845 7545 3845 7522
      3841 7516
TIME...MOT...LOC 1801Z 219DEG 9KT 3833 7542

jfoster
Special weather statement, Aug 6, 1:12 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Wakefield VA
212 PM EDT MON AUG 6 2018

VAZ079-087-092-061900-
Southampton-Brunswick-Greensville-
212 PM EDT MON AUG 6 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN GREENSVILLE...
SOUTHWESTERN SOUTHAMPTON AND EAST CENTRAL BRUNSWICK COUNTIES AND THE
CITY OF EMPORIA...

At 211 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Radium to near Emporia to near
Claresville. Movement was southeast at 20 mph.

Wind gusts in excess of 30 mph and rainfall amounts up to 1 inch
are possible with these storms.

Locations impacted include...
Emporia, Claresville, Green Plain, Radium, Ante, Bufford Crossroads,
Lanes Corner, Pleasant Shade, Bryants Corner, Emporia Reservoir,
Durand, Little Texas and Emporia Airport.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3657 7750 3670 7781 3682 7770 3673 7749
      3672 7749 3671 7744 3662 7722 3654 7730
      3654 7740
TIME...MOT...LOC 1811Z 304DEG 17KT 3672 7768 3668 7758 3659 7748

jfoster
Special weather statement, Aug 6, 1:22 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Wakefield VA
222 PM EDT MON AUG 6 2018

VAZ081-513>515-061900-
Western Chesterfield-Western Henrico (Including the City of
Richmond)-Prince George-Eastern Chesterfield (Including Col.
Heights)-
222 PM EDT MON AUG 6 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
CHESTERFIELD ...THE CITY OF RICHMOND...THE CITY OF COLONIAL HEIGHTS
AND THE CITY OF PETERSBURG...

At 221 PM EDT, strong thunderstorms were clustered near Chesterfield
Court House, or near Richmond, moving south at 15 mph.

Wind gusts in excess of 30 mph are possible with this storm.

Rainfall amounts of up to 1 inch are possible with this storm.

Locations impacted include...
Richmond, Petersburg, Colonial Heights, Virginia State University,
Chester, Bensley, Bellwood, Matoaca, Ettrick, Chesterfield Court
House, Chesterfield, Petersburg National Battlefield, Pocahontas
State Park, Beach, Drewrys Bluff and Centralia.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3748 7759 3749 7743 3745 7742 3743 7743
      3742 7741 3719 7735 3719 7745 3720 7744
      3722 7745 3722 7752 3723 7754 3722 7756
      3727 7761 3726 7765 3727 7766
TIME...MOT...LOC 1821Z 357DEG 12KT 3743 7754

jfoster
Special weather statement, Aug 6, 1:34 PM EST, 1 minute before
Special Weather Statement
National Weather Service Wakefield VA
234 PM EDT MON AUG 6 2018

VAZ075>077-061915-
Northumberland-Westmoreland-Richmond-
234 PM EDT MON AUG 6 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NORTHUMBERLAND...
EAST CENTRAL RICHMOND AND SOUTHEASTERN WESTMORELAND COUNTIES...

At 233 PM EDT, a strong thunderstorm was located near Hague, or near
Piney Point. The storm is nearly stationary.

Wind gusts in excess of 30 mph and rainfall up to 1 inch are
possible with this storm.

Locations impacted include...
Callao, Kinsale, Lewisetta, Hague, Westmoreland, Lottsburg, Village,
Mount Holly, Gibeon, Sandy Point, Kremlin and Oldhams.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3811 7660 3809 7658 3807 7653 3806 7653
      3805 7652 3803 7652 3802 7649 3802 7647
      3798 7643 3789 7662 3808 7675 3815 7661
TIME...MOT...LOC 1833Z 331DEG 1KT 3809 7659

jfoster

The radar

The Norfolk radar (KAKQ), 78 km away, was scanning. The volume nearest the first event began at 18:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chesapeake (C)

When
August 6, 1:35 PM EST
Where
Chesapeake (C) County, 1.8 mi WSW of Pentress
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.690, -76.210

Trees were downed in the Great Bridge area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780831.